Propecia Sexual Dysfunction, and No End in Sight

propecia side effectsWhile it has been two years since the watershed year of 2012 when studies and concern surfaced in a big way over Propecia finasteride, the issue has since been quietly bubbling at a slow boil, with the Propecia lawsuit ledger continuing to escalate.

As of June 30, according to Q2 summaries filed by Propecia manufacturer Merck & Co. with the US Securities and Exchange Commission (SEC), some 1,280 lawsuits involving some 1,550 plaintiffs were on the books.

 

 

Plaintiffs allege that Propecia side effects, including Propecia sexual dysfunction, not only stems from use of Propecia to combat hair loss, but continues on for months and even years after stopping the drug.

One man who maintains a web presence dedicated to the issue describes himself as having a strong and active sex drive prior to taking Propecia for hair loss. Five years after stopping the drug, he still suffers from Propecia impotence, amongst other health issues.

In 2013, KPBS (5/17/13) profiled a man who underwent a hair transplant when he turned 40 and was prescribed Propecia in order to “fill in the gaps” following his procedure. John Davis (not his real name) told a reporter that three months into his Propecia regimen, he began feeling extremely depressed without any apparent reason.

“There was nothing that was lacking in my life at all, so I had absolutely no reason to be depressed,” Davis recalled. “But yet, I was sliding down into probably the worst depression imaginable. It just didn’t make any sense at all.”

He was also beginning to experience Propecia sexual dysfunction – although at the time he had no sense that Propecia finasteride was the cause.

It wasn’t until he discovered an online forum populated by other men having similar symptoms with finasteride, that everything suddenly crystallized for him and he stopped taking Propecia after four years.

“My endocrine system crashed,” he said. “My hormones were so far out of whack that it was causing erratic behaviors, erratic thoughts and uncontrollable emotions and crying and curled up on the couch for weeks, months.” He found himself descending into fits of rage.

San Diego-based sex therapist Douglas Braun-Harvey MFT, CGP, CST told KPBS that post-finasteride, the worst thing for the patient is the uncertainty over whether or not his normal sexual function will return.

“Men don’t know if they’re going to recover their sexual functioning or not,” he said. “They have to stop taking the medication and then they have to kind of see over time how their body’s going to repair. And that’s – can you imagine how terrifying that would be?”

Dr. Irwin Goldstein, the president of the Institute for Sexual Medicine, told KPBS that loss of libido was the primary complaint amongst patients he had seen post-finasteride.

Goldstein suggested that most doctors and health care professionals are just not aware of the full extent or potential for Propecia long-term side effects.

“So [patients are] not warned at all about this potential side effect,” Goldstein told KPBS. “They may be told there are temporary sexual problems that are rare, but that’s the extent of the warning.”

Such Propecia side effects in men have prompted many a plaintiff to file a Propecia lawsuit.

Source

Posted in: